Careful observation is required when amantadine is administered concurrently with central nervous system stimulants. Agents with anticholinergic properties may potentiate the anticholinergic-like side effects of amantadine.
Coadministration of thioridazine has been reported to worsen the tremor in elderly patients with Parkinson’s disease, however, it is not known if other phenothiazines produce a similar response. Coadministration of triamterene and hydrochlorothiazide capsules resulted in a higher plasma amantadine concentration in a 61-year-old man receiving amantadine (hydrochloride capsules) 100 mg t.i.d. for Parkinson’s disease.1 It is not known which of the components of triamterene and hydrochlorothiazide capsules contributed to the observation or if related drugs produce a similar response.
Coadministration of quinine or quinidine with amantadine was shown to reduce the renal clearance of amantadine by about 30%.
The concurrent use of amantadine with live attenuated influenza vaccine (LAIV) intranasal has not been evaluated. However, because of the potential for interference between these products, LAIV should not be administered within 2 weeks before or 48 hours after administration of amantadine, unless medically indicated. The concern about possible interference arises from the potential for antiviral drugs to inhibit replication of live vaccine virus. Trivalent inactivated influenza vaccine can be administered at any time relative to use of amantadine.
Deaths have been reported from overdose with amantadine. The lowest reported acute lethal dose was 1 gram. Because some patients have attempted suicide by overdosing with amantadine, prescriptions should be written for the smallest quantity consistent with good patient management.
Acute toxicity may be attributable to the anticholinergic effects of amantadine. Drug overdose has resulted in cardiac, respiratory, renal or central nervous system toxicity. Cardiac dysfunction includes arrhythmia, tachycardia and hypertension. Pulmonary edema and respiratory distress (including adult respiratory distress syndrome – ARDS) have been reported; renal dysfunction including increased BUN, decreased creatinine clearance and renal insufficiency can occur. Central nervous system effects that have been reported include insomnia, anxiety, agitation, aggressive behavior, hypertonia, hyperkinesia, ataxia, gait abnormality, tremor, confusion, disorientation, depersonalization, fear, delirium, hallucinations, psychotic reactions, lethargy, somnolence and coma. Seizures may be exacerbated in patients with prior history of seizure disorders. Hyperthermia has also been observed in cases where a drug overdose has occurred.
There is no specific antidote for an overdose of amantadine. However, slowly administered intravenous physostigmine in 1 and 2 mg doses in an adult2 at 1- to 2-hour intervals and 0.5 mg doses in a child3 at 5- to 10-minute intervals up to a maximum of 2 mg/hour have been reported to be effective in the control of central nervous system toxicity caused by amantadine hydrochloride. For acute overdosing, general supportive measures should be employed along with immediate gastric lavage or induction of emesis. Fluids should be forced, and if necessary, given intravenously. The pH of the urine has been reported to influence the excretion rate of amantadine. Since the excretion rate of amantadine increases rapidly when the urine is acidic, the administration of urine acidifying drugs may increase the elimination of the drug from the body. The blood pressure, pulse, respiration and temperature should be monitored. The patient should be observed for hyperactivity and convulsions; if required, sedation, and anticonvulsant therapy should be administered. The patient should be observed for the possible development of arrhythmias and hypotension; if required, appropriate antiarrhythmic and antihypotensive therapy should be given.
Electrocardiographic monitoring may be required after ingestion, since malignant tachyarrhythmias can appear after overdose.
Care should be exercised when administering adrenergic agents, such as isoproterenol, to patients with an amantadine overdose, since the dopaminergic activity of amantadine has been reported to induce malignant arrhythmias.
The blood electrolytes, urine pH and urinary output should be monitored. If there is no record of recent voiding, catheterization should be done.
1.W.W. Wilson and A.H. Rajput, Amantadine-Dyazide Interaction, Can Med Assoc J. 129:974-975, 1983.
2.D.F. Casey, N. Engl. J. Med. 298:516, 1978.
3.C.D. Berkowitz, J. Pediatr. 95:144, 1979.
Princeton, NJ 08540
Physicians Total Care, Inc.
Tulsa, OK 74146